Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A discrete least squares method

Author: Peter H. Sammon
Journal: Math. Comp. 31 (1977), 60-65
MSC: Primary 65L10
MathSciNet review: 0431699
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a discrete least squares approximation to the solution of a two-point boundary value problem for a 2mth order elliptic operator. We describe the approximation space of piecewise polynomials and devise a Gaussian quadrature rule that is suitable for replacing the integrals in the usual least squares method. We then show that if the quadrature rule is of sufficient accuracy, the optimal order of convergence is obtained.

References [Enhancements On Off] (What's this?)

  • [1] P. G. CIARLET & P.-A. RAVIART, "General Lagrange and Hermite interpolation in $ {{\text{R}}^n}$ with applications to finite element methods," Arch. Rational Mech. Anal., v. 46, 1972, pp. 177-199. MR 49 #1730. MR 0336957 (49:1730)
  • [2] P. G. CIARLET & P.-A RAVIART, "The combined effects of curved boundaries and numerical integration in isoparametric methods," The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, Editor), Academic Press, New York and London, 1972, pp. 409-474. MR 0421108 (54:9113)
  • [3] R. D. RUSSELL & J. M. VARAH, "A comparison of global methods for linear two-point boundary value problems," Math. Comp., v. 29, 1975, pp. 1007-1019. MR 0388788 (52:9622)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10

Retrieve articles in all journals with MSC: 65L10

Additional Information

Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society